Specialty epilepsy drug requires continued eye monitoring
DEAR DR. ROACH: I have been taking Sabril for five years. I have drug-resistant epilepsy, and this is the first drug that has worked. It is a high-risk medication, as it can affect eyesight. I have my eyes checked every three months.
You don't hear much about this drug. Is this safe to keep taking, or should it be only taken for a short time? I would appreciate any information. -- C.N.
ANSWER: Many people equate seizures and epilepsy. There is more than one kind of seizure, and only a person with recurrent seizures can be said to have epilepsy. Seizures from fever in children, for example, are not necessarily epilepsy. Epilepsy is best taken care of by a neurologist, ideally one with subspecialized knowledge.
As opposed to a generalized seizure, where the whole brain becomes involved, the drug you're taking is used for drug-resistant focal epilepsy. "Focal" means that one particular part of the brain is affected. Focal seizures may cause motor symptoms, such as uncontrollable movement of one part of the body; sensory symptoms, such as abnormal taste or odor sensation; autonomic findings, such as bladder, bowel or blood pressure changes; or central nervous symptoms, which may cause symptoms of fear, anxiety or deja vu. Complex focal seizures are often characterized by staring into space, but may also consist of a nonpurposeful repetitive movement, such as lip smacking, grunting or blinking.
Sabril (vigabatrin) is used when other medicines have failed. As many as 30% to 50% of people who are on this medicine for five years will develop vision problems, which may not be noticed by the person taking the medicine. This is why frequent vision tests are mandatory.
As long as the medicine is working and not causing any side effects, and the vision tests show good results, the medication is safe to keep taking. You must continue to get the vision tests (especially testing the visual field) as long as you take the medicine, and stop if any vision problems develop.
DEAR DR. ROACH: I had an echocardiogram for palpitations, and doctors found I have trivial mitral regurgitation. What is the meaning of that diagnosis? -- I.M.A.F.
ANSWER: There are four valves in the heart; of these, the mitral valve keeps the blood in the left ventricle from flowing backward into the left atrium. All four valves have the potential to leak ("regurgitation" or "incompetence" are the terms used) or to fail to open fully, called "stenosis." Leaking valves are graded on a scale of severe, moderate, mild or trivial.
Trivial regurgitation is extremely common and is not a need for medical concern. The tricuspid valve, between the right atrium and ventricle, has a trivial amount of leak in most people.
Unfortunately, many doctors don't take the time to explain that the echocardiogram is so sensitive it can find these small amounts of leakage. Naturally, anytime a person hears their heart valve is leaking, they can get concerned that something is very wrong. But I can assure you that unless it gets worse, which is unlikely, or unless it is happening in combination with some other heart abnormality, it is not something to worry about.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2020 North America Syndicate Inc.
All Rights Reserved